TreatmentUpdate
235

January 2020 

Non-HIV drugs associated with weight gain

As scientists move forward with studies of HIV-positive people and weight gain, it is important to take into account the presence of non-HIV drugs that have the potential to cause weight gain. In many of the studies that have reported weight gain in HIV-positive people in the current era, there was a lack of information about other medicines that some participants may be taking that could also have caused weight gain.

Doctors in Belgium who study diabetes have scoured the scientific literature and assessed the potential of some medicines (and health conditions) to cause weight gain among HIV-negative people. The findings in this population likely also apply to HIV-positive people. It is best to discuss all medicines being taken with a doctor and pharmacist who can reveal which categories of medicine a person is taking and the potential of the medicine to cause weight gain.

Note well

Below is a summary of the doctors’ findings, where the drugs listed have been associated with weight gain. This does not mean that a particular drug on the list will cause weight gain in everyone who uses it. However, it does mean that the risk of weight gain when using the mentioned drug is generally increased. In some people, the weight gain may occur over a long period and may only consist of a few kilos.

In many of the studies reviewed by the Belgian doctors that found an association between weight gain and a drug or class of drugs, it is not clear if the amount of daily physical activity exerted by participants was taken into account. Therefore, the list below is something that should not be read as definitive. Rather, it should be seen as something that can be considered for discussion between doctors and their patients.

As mentioned earlier in this issue of TreatmentUpdate, there are at least several issues associated with weight gain that have nothing to do with medicines and those also need to be considered whenever weight gain occurs.

Antidiabetic agents

Insulin, sulfonylurea and glitazones

Drugs to treat higher-than-normal blood pressure

Some beta-blockers (results can vary from one person to another; that is, some people can gain weight while others do not when they initiate treatment with beta-blockers)

About mental health issues and weight

Drugs that are used to treat mental health conditions are called psychotropic medicines. In general, obesity is more common among some people with mental health conditions than among people without such diagnoses. According to the Belgian doctors, the following factors likely play a role in the weight gain seen in people with mental health conditions: “an unhealthy diet, insufficient physical activity, and a high prevalence of smoking or other substance [use] accompany many psychiatric illnesses.”

The doctors also note that many mental health conditions affect a part of the brain called the hypothalamus as well as the pituitary and adrenal glands (the HPA axis). These three parts of the body produce hormones that can affect hunger, appetite and weight. Mental health conditions can overstimulate these parts of the body, leading to chronic elevated levels of the hormone cortisol. In turn, elevated levels of this hormone can give rise to the buildup of fat deep in the belly (visceral fat). This type of fat produces hormones that can cause inflammation and feed the buildup of further visceral fat, causing a vicious cycle. Doctors have found that in some cases obesity can contribute to depression and depression can contribute to obesity.

It is important to note that it is sometimes difficult for doctors to assess the precise effect of psychotropic medicines on weight gain, as stated by the Belgian doctors, “because the underlying psychiatric disorder itself can be characterized by changes in appetite and physical activity.” The doctors further stated that “weight gain in the first month after the start of treatment is a strong predictor of long-term weight gain. Therefore, weight should be monitored before and shortly after starting psychotropic drugs and a 5% increase above baseline weight after the first month should prompt physicians to reconsider therapeutic options or to initiate weight-controlling strategies.”

The doctors noted that mental health conditions and related treatments seem to cause more weight gain in women than men.

Antidepressants

Although antidepressants are prescribed for the treatment of depression, they are sometimes used by doctors for the treatment of anxiety or depression that is associated with symptoms of anxiety.

Tricyclic antidepressants are older antidepressants that are seldom used as first- or second-line treatment for anxiety or depression today. However, tricyclic drugs generally cause some degree of weight gain.

Other classes of drugs that affect mainly serotonin and/or norepinephrine—so-called SSRIs (including citalopram, fluoxetine and sertraline) and SNRIs (including venlafaxine and duloxetine)—can cause temporary weight loss or have a neutral effect on weight.

Paroxetine seems to be the SSRI with the greatest potential for weight gain.

Bupropion can reduce appetite and thus weight. In clinical trials, a combination of naltrexone and bupropion has been found to reduce weight in people with obesity.

An older antidepressant mirtazapine is associated with weight gain.

The newer and widely used antidepressant vortioxetine (Trintrellix) was not analysed by the Belgian doctors. However, analyses of clinical trials of this drug by other doctors suggest that it has a minimal effect on weight.

Lithium is associated with weight gain in some people.

Antipsychotics

In addition to treating psychosis, second-generation antipsychotics are sometimes prescribed for the management of non-psychotic disorders such as the following: bipolar disorder, attention deficit hyperactivity disorder and dementia in elderly people. Examples of these drugs include the following: clozapine, olanzapine, quetiapine and risperidone. According to the Belgian doctors, all four of these medicines have the greatest potential for weight gain.

The doctors also noted that other second-generation antipsychotics, such as aripiprazole, amisulpride and ziprasidone, “are weight neutral or induce only minor weight gain.” They stated that newer drugs such as asenapine, iloperidone, lurasidone and paliperidone “also seem to have less metabolic side effects” compared to older drugs.

Antiseizure drugs

This category of medicine is used to treat seizures, but some antiseizure drugs have also been used to treat nerve pain.

Some antiseizure drugs can cause weight gain, including the following: valproate and carbamazepine. Other antiseizure drugs, such as pregabalin and gabapentin, sometimes used to treat pain arising from nerve injury can also cause weight gain.

Other antiseizure drugs, such as lamotrigine, levetiracetam and phenytoin, tend to have a neutral effect on weight.

Some anti-seizure drugs, such as felbamate, topiramate and zonisamide, can cause weight loss.

—Sean R. Hosein

REFERENCES:

  1. Verhaegen AA, Van Gaal LF. Drug-induced obesity and its metabolic consequences: a review with a focus on mechanisms and possible therapeutic options. Journal of Endocrinological Investigation. 2017 Nov;40(11):1165-1174.
  2. Gafoor R, Booth HP, Gulliford MC. Antidepressant utilisation and incidence of weight gain during 10 years' follow-up: population based cohort study. BMJ. 2018 May 23;361:k1951.
  3. Heymsfield SB, Wadden TA. Mechanisms, pathophysiology, and management of obesity. New England Journal of Medicine. 2017 Apr 13;376(15):1492.
  4. Baldwin DS, Chrones L, Florea I, et al. The safety and tolerability of vortioxetine: Analysis of data from randomized placebo-controlled trials and open-label extension studies. Journal of Psychopharmacology. 2016 Mar;30(3):242-252.